Hail, Pawnee
- When
- April 10, 9:59 PM CST
- Where
- Pawnee County, 5 mi NW of Pawnee
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.381, -96.864
Strong to severe thunderstorms developed across northeastern Oklahoma during the late evening of the 10th and early morning hours of the 11th, as a cold front moved into the area. The strongest thunderstorms produced hail up to penny size, and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across northeastern Oklahoma during the late evening of the 10th and early morning hours of the 11th, as a cold front moved into the area. The strongest thunderstorms produced hail up to penny size, and damaging wind gusts.
Additional thunderstorms developed along and ahead of the cold front during the afternoon and evening hours as it moved into southeastern Oklahoma. The air mass ahead of the front had become very unstable by mid afternoon. This instability, combined with strong wind shear, promoted the development of supercell thunderstorms that produced hail up to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 10, 8:52 PM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 952 PM CDT Sun Apr 10 2022 ...New SHORT TERM... .SHORT TERM... (The rest of tonight) Issued at 952 PM CDT Sun Apr 10 2022 At mid evening...a cold front stretched from northern Missouri to far southeast Kansas into northeast Oklahoma...near a Bartlesville to Pawnee line... and then extended southwest to a surface low in southwest Oklahoma. North of this boundary...dewpoints were in the upper 30s to mid 40s in far northeast Oklahoma. While along and southeast of the front...upper 50s to around 60 deg dewpoints were common across the rest of eastern Oklahoma and northwest Arkansas. A mid level impulse marked by increasing mid level moisture/cloud cover was pushing eastward from western Oklahoma this evening. The interaction of this feature with lift along the slowly moving cold front will aid in the anticipated storm initiation across northern/northeast Oklahoma over the next hour or so. Overnight tonight...thunderstorm development is expected near and to the north of the surface frontal boundary in northeast Oklahoma...and then spreading into east central Oklahoma and northwest Arkansas overnight tonight into Monday morning. At the onset of development...surface based CAPE of 1000j/kg and greater combined with steep mid-level lapse rates and 500-mb temperatures around -18C will increase severe potentials with large hail and damaging wind being the primary threats. If any storm can be more discrete along the boundary and take advantage of forecast 2-300 m2/s2 effective storm relative helicity and pooling 60 deg dewpoints...an isolated tornado may be possible. This looks to be a short window as storms are forecast to become increasingly elevated behind the front overnight tonight. The greater severe potential is expected across northeast Oklahoma into far northwest Arkansas through tonight...with overall severe potentials weakening late tonight into Monday morning. The cold front and or surface outflow boundary is forecast to push into east central Oklahoma and far northwest Arkansas by 12z Monday. Northerly winds will help temps behind the front to fall into the 50s...while southerly winds keep temps in the 60s ahead of the boundary tonight. For the evening update...have adjusted pops/wx based on the mentioned above and latest trends. Also added minor adjustments to hourly temp/dewpoint trends based on latest obs and forecast movement of the boundary. The rest of the forecast seems to be handling well at this time. && .LONG TERM... (Tomorrow through Sunday) Issued at 240 PM CDT Sun Apr 10 2022 The boundary will work its way down into southeast OK and western AR on Monday. The extended hours of the latest HRRR and the 12Z HREF suggest some potential for storms along/east of the front by Monday afternoon/evening. Slowly rising mid level heights suggest no upper support and thus coverage should remain fairly isolated. Strong instability suggests severe storms possible with hail/winds main threat. Shower and storm chances will increase Tuesday afternoon and evening across the ArkLaTex and neighboring portions of SE OK and WC AR in association with a subtropical wave. As previous shift mentioned, some subsidence in the wake of this wave makes dryline development farther to the west more uncertain. If a storm goes, storms would have higher-end severe weather potential. Warm advection showers and storms may increase in coverage late Tuesday night in advance of the ejection of a strong upper level storm system into the Plains with some severe potential. A cold front will march east across the region Wednesday, earlier rather than later. Severe storm potential will be greatest over far eastern OK into western AR ahead of the front during the midday and early afternoon hours before the threat moves quickly east of the region. Shower and storm chances will increase by the Easter weekend, first in on Friday with a weak wave, and then by Sunday in association with a stronger cold front. Cooler weather is expected as we head into the following week with the possibility of more frost/freeze headlines at some point. && .AVIATION... (00Z TAFS) Issued at 641 PM CDT Sun Apr 10 2022 Cold front, currently located near a KOKC/KBVO line will continue to push slowly southeast overnight. As mid level speed max approaches from the west, strong storms will likely develop in the KBVO area, near frontal boundary, by late evening. Lingering areas of rain with embedded thunderstorms will likely persist, north of the front, across NE OK, through the overnight hours. Otherwise, lower IFR/MVFR ceilings will likely develop along/south of the front, continuing for much of the day with scattered showers and maybe an isolated thunderstorm or two across NW AR. && .PRELIMINARY POINT TEMPS/POPS... TUL 55 70 57 84 / 70 20 10 10 FSM 61 76 62 81 / 40 60 30 20 MLC 62 78 62 81 / 20 30 10 20 BVO 51 69 51 84 / 90 20 10 10 FYV 56 70 57 79 / 80 80 30 20 BYV 57 67 56 78 / 80 80 30 10 MKO 59 72 58 81 / 60 60 10 10 MIO 52 66 52 81 / 90 60 10 10 F10 59 73 58 83 / 60 30 10 10 HHW 64 83 66 81 / 10 20 20 30 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...20 LONG TERM....30 AVIATION...12
Hazardous Weather Outlook National Weather Service Tulsa OK 525 PM CDT Sun Apr 10 2022 ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 525 PM CDT Sun Apr 10 2022 ...Severe Storm Potential Mid Evening Through Tonight... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Evening and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET...After 10 PM Northeast Oklahoma...After Midnight Northwest Arkansas. HEAVY RAIN AND FLASH FLOOD. RISK...Limited. AREA...Northeast Oklahoma. ONSET...After 10 PM. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Elevated. AREA...West of Highway 75 in Northeast Oklahoma. ONSET...Ongoing. DISCUSSION... Thunderstorms continue to be forecast to develop across parts of northeast Oklahoma during the mid to late evening hours this evening in response to a cold front positioned northwest of Interstate 44. The thunderstorm threat will shift to the south and east overnight into east central Oklahoma and northwest Arkansas. A few strong to severe thunderstorms will be possible, primarily across northeast Oklahoma and far northwest Arkansas. Large hail and damaging winds will be the main severe weather threats, as questionable moisture should limit the overall tornado threat. Locally heavy rainfall will be possible in parts of northeast Oklahoma seeing multiple thunderstorms tonight. Along and south of the frontal boundary late this afternoon, gusty southerly winds of 20 to 35 mph remained common across the region. These winds combined with warm temperatures and relative humidity values below 30 percent northwest of the front were aiding in elevated fire weather concerns, especially in Osage and Pawnee counties. Surface winds should continue to weaken overnight along with decreasing fire weather dangers as humidity values and precipitation chances increase. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Monday through Saturday. MONDAY...Thunderstorm Potential...High Wind Potential. TUESDAY AND WEDNESDAY...Severe Thunderstorm Potential...Very High Fire Weather Potential...High Wind Potential. THURSDAY...No Hazards. FRIDAY...Thunderstorm Potential...Very High Fire Weather Potential...High Wind Potential. SATURDAY...Thunderstorm Potential...Very High Fire Weather Potential. EXTENDED DISCUSSION... Thunderstorm chances continue Monday across southeast Oklahoma and northwest Arkansas in proximity to the slow moving cold front. Severe storms may redevelop Monday afternoon along and east of the cold front. The unstable airmass will spread northward on Tuesday and additional storms are likely to develop either in proximity to a dryline near northeast Oklahoma or in a corridor from southeast Oklahoma through northwest Arkansas. Conditions will support severe weather with any storms that do develop Tuesday afternoon and continue through Tuesday evening. A cold front will sweep across the region during the day Wednesday and mark another day of storm chances and severe weather potential. Strong winds and drier conditions west of the cold front will increase fire weather concerns. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
1028 PM CDT Sun Apr 10 2022
OKZ054-059-110400-
Osage OK-Pawnee OK-
1028 PM CDT Sun Apr 10 2022
...A strong thunderstorm will impact portions of northwestern Osage
and northwestern Pawnee Counties through 1100 PM CDT...
At 1027 PM CDT, Doppler radar indicated a strong thunderstorm 8 miles
east of Marland, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Fairfax... Shidler...
Ralston... Burbank...
Blackburn... Skedee...
Sooner Lake... Southwestern Kaw Lake...
Apperson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3669 9701 3668 9694 3672 9691 3684 9653
3637 9644 3635 9703 3651 9703 3651 9701
3653 9698 3653 9696 3655 9692 3655 9690
3658 9689 3660 9692 3658 9698 3659 9705
3660 9704 3668 9706
TIME...MOT...LOC 0327Z 245DEG 35KT 3655 9701
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MABSpecial Weather Statement
National Weather Service Tulsa OK
1053 PM CDT Sun Apr 10 2022
OKZ054-059-110430-
Osage OK-Pawnee OK-
1053 PM CDT Sun Apr 10 2022
...A strong thunderstorm will impact portions of southwestern Osage
and northwestern Pawnee Counties through 1130 PM CDT...
At 1053 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
east of Sooner Lake, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Pawnee... Ralston...
Blackburn... Skedee...
Sooner Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3649 9703 3658 9644 3632 9639 3631 9693
3633 9693 3633 9703
TIME...MOT...LOC 0353Z 257DEG 33KT 3642 9695
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MABThe Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 03:58 UTC.
10 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
The Oklahoma Mesonet station near Nowata measured thunderstorm wind gusts to 63 mph.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind damaged two barns.
Golf ball size hail damaged homes, businesses, and vehicles.
Golf ball size hail damaged homes, businesses, and vehicles.
Ping pong ball size hail damaged homes and vehicles.
Storm chasers observed a tornado north-northeast of Talihina. Damage from this tornado occurred in heavily wooden terrain that was inaccessible by road, thus it was not able to be evaluated.
Golf ball size hail damaged homes, businesses, and vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyThe tornado archive for Oklahoma, 2022Warnings in Oklahoma, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016834, 1016837, 1016840, 1016842, 1016839, 1019387, 1019388, 1019389, 1016871, 1016872, 1017828, 1019391, 1019424, 1019392.